A 70-year-old, immunocompromised patient presented to the emergency room (ER) five weeks after she was started on clopidogrel. She complained of skin eruption, mouth ulcers, fatigue, and myalgia over the past two weeks. Labs showed severe hyponatremia, acute kidney injury, rhabdomyolysis, hyperkalemia, and elevated liver enzymes. She was treated with steroids and discharged after her condition improved. However, a month later, she returned to the ER, complaining of nausea, vomiting, diarrhea, dizziness, chills, and shortness of breath over the past two days. She was lethargic and had orthostatic hypotension. She deteriorated clinically within a few days, with worsening lethargy and the development of respiratory distress along with profound hypotension. She needed mechanical ventilation and vasopressors. In addition, she had melena, severe thrombocytopenia, and hemolytic anemia. With supportive care, she improved and was discharged after a long stay in the intensive care unit. Retrospectively, the first hospitalization was believed to be caused by drug reaction with eosinophilia and systemic symptoms (DRESS). Treating that with steroids compromised her immune system beyond her pre-existing primary immunodeficiency status. At the time of her second hospitalization, she met the Centers for Disease Control and Prevention (CDC) criteria for a toxic shock syndrome (TSS) diagnosis. Her TSS started four days after a skin biopsy, which was done as part of her skin rash workup. It was thought that the source of the exotoxin that mediated her TSS was her skin, given the temporal relationship of the skin biopsy to her TSS. Another potential source of the exotoxin was the gastrointestinal tract, given the predominant gastrointestinal symptoms she had at the time of her second admission.
Keywords: clopidogrel; dress; immunodeficiency; tss.